Thunderstorm Wind, Dubois
- When
- April 8, 8:54 PM EST
- Where
- Dubois County, 1.88 mi NW of Jasper
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.422, -86.950
Power lines were downed on 36th Street.
A strong storm system moved from the Midwest into the lower Ohio Valley on April 8, 2020. Isolated storms developed ahead of a sinking cold front during the afternoon across portions of southern Indiana and central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A strong storm system moved from the Midwest into the lower Ohio Valley on April 8, 2020. Isolated storms developed ahead of a sinking cold front during the afternoon across portions of southern Indiana and central Kentucky. These storms dropped large hail and produced damaging winds. Later that evening, a line of severe thunderstorms moved in from the northwest and produced widespread damaging winds and small hail. Storms pushed east of the region during the early morning hours of April 9, 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 8, 8:54 PM EST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 954 PM EDT Wed Apr 8 2020 .Mesoscale Update... Issued at 953 PM EDT Wed Apr 8 2020 Thunderstorms have congealed into a line from central Indiana southwestward into southern Illinois, with a history of damaging wind and large hail this evening. In addition, a cluster of more discrete cells is pushing ESE from southern Illinois, the Missouri Bootheel, and western Kentucky. Both sets of storms are moving into an environment characterized by 1500-2500 J/KG of MLCAPE and sufficient deep layer shear. This environment is expected to maintain deep into the evening across our region, and in fact expecting a surge in forcing as a potent upper trough swings into the region and the low level jet intensifies a bit in response. Today's deep mixing and good heating has allowed for some dry lower levels and proximity soundings taking on somewhat of an inverted V type structure. See some related higher DCAPE values in the 1000- 1200 J/KG range across southern Indiana and western Kentucky where storms will soon enter. As a result, think the straightline wind threat is quite good. Think the large hail threat will diminish the deeper into the evening we get, but some hail will likely still be noted. Still can't rule out a brief tornado or two with any mesovortices in the line, but overall think that the high LCL's > 1000m will be a limiting factor. Also, could see some of the more isolated cells west of I-65 rotate as the low level wind profile and best low level moisture return is in that area. Can't rule out a small tornado threat there either. Still, the main concern is potential for pockets or even widespread wind damage with any bowing segments through the evening. && .Forecast Update... Issued at 751 PM EDT Wed Apr 8 2020 Update to the forecast to include Tornado Watch for all of southern Indiana and central Kentucky. Strong storms have formed upstream over Illinois and have already attained a linear structure as they dive to the southeast. Powerful supercells in southeast Missouri and southern Illinois are moving east and will also congeal into a line, joining forces with the line coming out of central Illinois. The squall line will enter a region of steep mid-level lapse rates, strong deep layer shear, and moderate CAPE. There are also outflow boundaries present from earlier convection that may locally enhance tornado risk. && .Short Term...(This evening through Thursday) Issued at 310 PM EDT Wed Apr 8 2020 ...Strong to Severe Storms Possible Tonight... Expect active weather for the first half of the short term period as an upper level trough digs across the upper MS Valley and into the Great Lakes region tonight. At the surface, an associated cold front will sweep southeastward toward the OH Valley, pushing a line of strong to severe storms through the area during the 01Z - 08Z timeframe. Afternoon temperatures have warmed nicely into the upper 70s to low 80s as this morning's clouds have given way to clearer skies. Some isolated storms with small hail and frequent lightning developed over the Bluegrass Region this afternoon along a lingering frontal boundary and are expected to move off to the southeast over the next hour or two. The greater and more widespread threat for severe weather will come tonight as the cold front approaches. Ahead of the front, expect a swath of dewpoints in the low to mid 60s to reach across the area along with steep mid-level lapse rates of 7-8 C/km, resulting in moderate instability (MLCAPE ~1000-2000 J/kg). With strengthening wind fields aloft, effective shear values are forecast to be in the 40-50 kt range. Overall, the main threats will be damaging winds and hail, with brief heavy rainfall and frequent lightning also possible. With LCL heights forecast to gradually lower to 500-1000 m ahead of the storms and 0-1 km ESRH of 150-250 m2/s2, also cannot rule out the possibility of an isolated tornado or two. However, a potential inhibitor to tornado potential will be the strength of the nocturnal inversion and whether or not the storms will be able to become surface based. As the cold front exits off to the southeast early Thursday morning, brisk northwesterly winds will usher in relatively cool and dry weather. Thursday morning temperatures are forecast to dip into the upper 40s to lower 50s, and are then expected to rise into the upper 50s to lower 60s in the afternoon under mostly clear skies. Under a tight pressure gradient, winds will remain strong and gusty throughout the day, with gusts of 30-35 mph likely. .Long Term...(Thursday night through Wednesday) Issued at 315 PM EDT Wed Apr 8 2020 Thursday Night through Saturday... Deep closed upper low will make its way across eastern Canada, with broad trofiness over the eastern CONUS. Canadian high pressure will build down the Plains and eventually settle into the Ohio Valley, bringing unseasonably cold air. Expect temps a solid 10 degrees below normal for most of this period. Main concern will be frost/freeze potential. However, that is limited on Friday morning as we'll have decent temp/dewpoint spreads and wind staying up around 10 mph through the night. Better frost potential is Fri night/Sat morning, especially east of I-65, where some areas could see widespread frost. Farther west, clouds should return quickly enough to keep temps from bottoming out. Will carry a slight chance for rain showers during the day on Saturday, but even that model blend seems a bit generous. Temps start to moderate but will still run slightly below normal. Saturday Night through Wednesday... Widespread rain will expand into Kentucky late Sat night, with categorical POPs continuing through Sunday as a dynamic upper low ejects out of eastern New Mexico and west Texas into the Ohio Valley. At this time the best chances for severe wx should remain across the Deep South, keeping it as just a soaking rain event here in the Ohio Valley. However, a stronger northward surge of the warm sector could open the door to severe convection into at least part of Kentucky. Cool and drier pattern sets up after Monday as the upper trof closes into a Hudson Bay low. Could see another frosty morning by Wednesday. && .Aviation...(00Z TAF Issuance) Issued at 807 PM EDT Wed Apr 8 2020 The focus this period will be the cold front that will move from the northwest to the southeast this evening. The environment has steep lapse rates making it easier for elevated winds and storm energy to make it to the surface. Instability is also high. This is going to make severe hail a potential threat. The line of storms will remain relatively thin. The storms are going to hit a TAF site and quickly move through. Behind the line, winds will veer to the northwest, and remain gusty. Expect severe winds, lots of lightning, and some hail. Some areas in the region will likely see winds in excess of 50 knots. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...BJS Update...13 Short Term...JML Long Term...RAS Aviation...KDW
Hazardous Weather Outlook National Weather Service Louisville KY 742 PM EDT Wed Apr 8 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-092345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 742 PM EDT Wed Apr 8 2020 /642 PM CDT Wed Apr 8 2020/ ...TORNADO WATCH 91 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A cold front will move through the area tonight, bringing a line of severe thunderstorms to the area. The strongest storms will be capable of producing damaging winds, hail, heavy rainfall, and frequent lightning. A few brief tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures are expected to drop into the low to mid 30s on Friday night and early Saturday morning. Areas of frost may develop, which could harm sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight, through 3am EDT. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 S UPTON 37.43N 85.89W
04/08/2020 M1.00 INCH HART KY TRAINED SPOTTER
FORMER NWS EMPLOYEE REPORT.
&&
KDWSpecial Weather Statement National Weather Service Louisville KY 531 PM CDT Wed Apr 8 2020 KYZ063-082300- Hart- 531 PM CDT Wed Apr 8 2020 ...STRONG THUNDERSTORM OVER NORTH CENTRAL HART COUNTY... At 531 PM CDT, a strong thunderstorm was located 7 miles northwest of Munfordville, moving east at 15 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Bonnieville, Vento, Priceville, Lone Star, and Riders Mill. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3735 8603 3743 8600 3743 8586 3729 8585 TIME...MOT...LOC 2231Z 273DEG 11KT 3737 8596 13
Special Weather Statement
National Weather Service Louisville KY
722 PM EDT Wed Apr 8 2020
KYZ057-082345-
Madison-
722 PM EDT Wed Apr 8 2020
...STRONG THUNDERSTORM IN NORTHEAST MADISON COUNTY...
At 721 PM EDT, a strong thunderstorm was located near Fox and
College Hill, moving east at 30 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Bybee, Elliston, and College Hill.
Frequent lightning is occurring with this storm. Seek a safe shelter
inside a building or vehicle.
LAT...LON 3774 8410 3773 8409 3772 8410 3775 8419
3780 8418 3779 8409 3778 8411 3777 8410
3777 8408 3776 8409 3774 8408
TIME...MOT...LOC 2321Z 286DEG 27KT 3776 8413
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
727 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 3 N BONNIEVILLE 37.42N 85.89W
04/08/2020 E1.75 INCH HART KY PUBLIC
&&
13Special Weather Statement
National Weather Service Louisville KY
848 PM EDT Wed Apr 8 2020
INZ076>079-083-084-089-090-KYZ023-090145-
Crawford-Orange-Washington-Jefferson-Perry-Dubois-Scott-Harrison-
Hancock-
848 PM EDT Wed Apr 8 2020
......LINE OF POWERFUL STORMS WITH DAMAGING WINDS ENTERING
SOUTHERN INDIANA...
At 845 PM EDT/745 PM CDT/, radar indicated strong thunderstorms were
crossing the Wabash River into southwest Indiana. Movement was
southeast at 65 mph.
People in southern Indiana...and central Kentucky...should prepare
NOW for these extremely dangerous storms!
Frequent lightning can also be expected.
A Tornado Watch is in effect until 1 am CDT...2 am EDT.
LAT...LON 3792 8686 3795 8690 3800 8677 3821 8679
3820 8707 3851 8707 3849 8695 3853 8668
3869 8668 3869 8631 3877 8628 3878 8620
3878 8618 3873 8587 3881 8579 3882 8563
3891 8553 3891 8544
TIME...MOT...LOC 0045Z 308DEG 58KT 3969 8624 3867 8767
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST 3 N JASPER 38.43N 86.94W
04/08/2020 M52 MPH DUBOIS IN MESONET
&&
EBWThe Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 01:55 UTC.
9 thunderstorm wind. Local standard time, as filed.
Power lines were downed on 36th Street.
A wind gust of 51 knots was reported along State Road 164.
A house had a window blown out on Ross Road. There was also tree damage in the area.
There was damage to a barn and a tree blown down on South Bush Road. The report was relayed by a former NWS employee.
Several trees were down through the county. Much of the damage was centered around Marengo. There were several power outages and power lines down too.
There were multiple reports of tree damage and power lines down across Orange County.
The Milltown Fire Department measured a 76 MPH wind gust.
An NWS Storm Survey confirmed 90 mph straight-line wind damage near Hibernia in Clark County, IN. The strong winds removed half the roof of a newer large barn/home in addition to damaging multiple trees.
There was a report of a tree down on a house and deck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889004, 889013, 889005, 889006, 889008, 889010, 889014, 889011, 889012.